Texas, 2011

Wildfire in Texas, April 2, 2011

April 2, 2011 · NWS LUB · 1 event in 1 county or zone

A wildfire ignited east-northeast of Denver City (Yoakum County) shortly after 16:00 CST on the 2nd. The fire burned 2,000 acreas before it was contained around 19:30 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire ignited east-northeast of Denver City (Yoakum County) shortly after 16:00 CST on the 2nd. The fire burned 2,000 acreas before it was contained around 19:30 CST. No significant property damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 2, 2:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 2, 2:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT SAT APR 2 2011

.SHORT TERM...
AN EXTREME WILDFIRE DAY IS EXPECTED FOR SUNDAY. UPPER LEVEL
RIDGING THAT HAD BEEN BUILDING OVER THE AREA TODAY WILL SHIFT EAST
OVERNIGHT. WINDY CONDITIONS THIS AFTERNOON WILL REMAIN BREEZY
OVERNIGHT WITH THE SURFACE PRESSURE TROUGH RETAINING MOST OF ITS
STRENGTH. THIS WILL UNDOUBTEDLY HAVE AN EFFECT ON OVERNIGHT
MINIMUM TEMPERATURES WHERE MOSTLY 50S TO MIDDLE 60S WILL BE FOUND.
THE ONLY EXCEPTION MAY BE ACROSS THE FAR WESTERN ZONES WHERE WINDS
MAY LET UP ENOUGH BY DAYBREAK TO ALLOW TEMPERATURES TO FALL INTO
THE UPPER 40S. NEVERTHELESS...IT WILL BE A WARM START TO A NEAR
RECORD BREAKING TEMPERATURE DAY.

THE ROLLING PLAINS COULD SEE SOME LOW STRATUS SUNDAY MORNING AND
POSSIBLY SOME LIGHT FOG BUT NOT TO CONFIDENT TO PUT ANY FOG INTO
THE GRIDS. HIGH CLOUDS WILL SPREAD OVER THE AREA TOMORROW WITH
THE APPROACH OF AN UPPER LEVEL TROUGH OUT OF THE ROCKIES. A
THERMAL RIDGE WILL EXPAND AND STRENGTHEN OVERSPREADING THE ENTIRE
WEST TEXAS REGION. THIS STRONG THERMAL RIDGE COMBINED WITH THE
VERY STRONG DOWNSLOPING WINDS WILL CONTRIBUTE TO NEAR RECORD OR
RECORD BREAKING TEMPERATURES TOMORROW AFTERNOON. TEMPERATURES ARE
FORECAST TO BE AROUND 20 TO 25 DEGREES ABOVE NORMAL. WINDS WILL
ALSO SIGNIFICANTLY RAMP UP STARTING LATE IN THE MORNING. MIXING IS
EXPECTED TO BE VERY DEEP TOMORROW TO HEIGHTS WHERE WINDS ARE
PROGGED TO BE BETWEEN 40 AND 50 KNOTS. MODELS ARE NOW SHOWING
STRONGER SUBSIDENCE ON SUNDAY PARTICULARLY ACROSS AREAS ON THE
CAPROCK INTO NEW MEXICO. A LARGE 500MB WIND MAX OF 50-70KT WILL
INCREASE THROUGHOUT THE DAY AND SPREAD OVER THE THERMAL RIDGE.
HIGHEST WINDS WILL BE OVER NEW MEXICO AND THE PANHANDLES. A
PERSISTENT WIND MAX AT 700MB OF 40-50KT WILL ENCOMPASS MUCH OF
WEST TEXAS AND THE THERMAL RIDGE. THIS ALL TRANSLATES TO SURFACE
WINDS OF AROUND 30KT GIVE OR TAKE A FEW KNOTS FOR THE AREA. JDV

&&

.LONG TERM...
MODELS CONTINUE THE TREND OF AN OPEN WAVE MOVING ACROSS THE REGION
SUNDAY NIGHT INTO MONDAY MORNING BUT HAVE COME IN A BIT DEEPER
THAN IN PREVIOUS RUNS. THIS MAY ALLOW SURFACE WIND SPEEDS TO STAY
UP THROUGH THE EARLY MORNING HOURS BEFORE THE COLD FRONT ARRIVES
MONDAY MORNING. MODELS HAVE ALSO SPED UP THE FRONT A BIT COMPARED
TO THE 00Z RUNS AND HAVE BUMPED UP WIND SPEED BEHIND THE FRONT.
HOWEVER...IT STILL APPEARS THAT BY LATE AFTERNOON ANY CLOUD COVER
SHOULD HAVE DECREASED ENOUGH TO ALLOW AFTERNOON INSOLATION TO HELP
TEMPERATURES FROM COOLING AS MUCH AS WAS THOUGHT YESTERDAY. MOS
GUIDANCE ALSO REFLECTS THIS SCENARIO AS WELL.

TUESDAY AND WEDNESDAY APPEAR TO BE QUIET AS WE TRANSITION BACK TO
ZONAL FLOW AND A WEAK RIDGE FOR WEDNESDAY SO TEMPERATURES ON
TUESDAY WILL BE NEAR NORMAL BEFORE GOING A FEW DEGREES ABOVE
NORMAL FOR WEDNESDAY. BY WEDNESDAY NIGHT...MODELS DEPICT A BROAD
AND WEAK WAVE PUSHING ACROSS THE SOUTHERN UNITED STATES TOWARDS THE
REGION. THE DRYLINE SHOULD SHARPEN UP EARLY THURSDAY MORNING AND
RAPIDLY PUSH EAST OF THE AREA RESULTING IN A WARM AND BREEZY DAY.
AT THE SAME TIME...A CLOSED LOW DEVELOPS OVER THE PACIFIC
NORTHWEST AND STARTS TO DIG SOUTH ACROSS THE SIERRA NEVADA
RESULTING IN INCREASING SOUTHWESTERLY FLOW OVER THE REGION. THIS
COULD RESULT IN A SLOSHING DRYLINE BY THE END OF NEXT WEEK INTO
NEXT WEEKEND BUT THERE IS STILL QUITE A BIT OF TIME FOR THE
FORECAST TO CHANGE BY THEN AND FEW CHANGES WERE MADE FOR THE END
OF THE FORECAST.

JORDAN

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONCERNS WILL PERSIST THROUGH THE EVENING
HOURS WITH WINDS DECREASING THOUGH STILL REMAINING BREEZY
OVERNIGHT. RELATIVE HUMIDITIES WILL ALSO BE SLOW TO INCREASE THIS
EVENING WITH ABOVE SEASONAL AVERAGE LOW TEMPERATURES EXPECTED
OVERNIGHT.

SUNDAY IS SHAPING UP TO BE AN EXTREMELY CRITICAL WILDFIRE DAY.
THERE WILL BE GOOD OVERNIGHT RELATIVE HUMIDITY RECOVERIES ACROSS
THE ROLLING PLAINS WHERE VALUES AROUND 70-80 PERCENT CAN BE FOUND.
ELSEWHERE...RECOVERIES WILL BE POOR. A DRYLINE WILL SURGE WELL
EAST OF THE AREA ALLOWING DRY AIR TO ENCOMPASS THE ENTIRE REGION.
TEMPERATURES WILL BE BETWEEN 20 AND 25 DEGREES ABOVE NORMAL
ALLOWING AFTERNOON RELATIVE HUMIDITIES TO DROP INTO THE SINGLE
DIGITS AREA WIDE. DEEP ATMOSPHERIC MIXING COMBINED WITH A
STRENGTHENING AREA OF LOW PRESSURE OVER EASTERN COLORADO WILL
SIGNIFICANTLY INCREASE WIND SPEEDS ACROSS WEST TEXAS. HIGHEST
WINDS WILL BE LOCATED IN THE PANHANDLES WITH DECREASING WINDS TO
THE SOUTH. CO-LOCATION OF THE LOW LEVEL THERMAL RIDGE AND MID
LEVEL WINDS CONTINUE TO APPEAR BE OVER THE SOUTH PLAINS AND
ROLLING PLAINS RESULTING IN A FAVORABLE COMBINATION FOR CRITICAL
FIRE WEATHER CONDITIONS TO DEVELOP.

JDV/JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  86  39  56  35 /   0   0  10  10   0
TULIA         53  87  41  57  34 /   0   0  10  10   0
PLAINVIEW     56  88  44  59  37 /   0   0  10  10   0
LEVELLAND     49  91  46  61  38 /   0   0  10  10   0
LUBBOCK       58  92  45  61  40 /   0   0  10  10   0
DENVER CITY   48  93  49  63  36 /   0   0  10  10   0
BROWNFIELD    51  93  48  62  38 /   0   0  10  10   0
CHILDRESS     61  93  46  63  36 /   0   0  10  10   0
SPUR          59  93  47  65  39 /   0   0  10  10   0
ASPERMONT     64  97  51  68  39 /   0   0  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033-039.

&&

01/14
Hazardous weather outlook, Apr 2, 2:54 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
354 AM CDT SAT APR 2 2011

TXZ021>044-030900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
354 AM CDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

GUSTY SOUTHWEST WINDS...NEAR RECORD WARMTH AND VERY LOW RELATIVE
HUMIDITY WILL RESULT IN RED FLAG OR NEAR RED FLAG CONDITIONS FOR THE
AREA THIS AFTERNOON AND EARLY THIS EVENING. A RED FLAG WARNING HAS
BEEN POSTED FOR AREAS GENERALLY WEST OF A TULIA TO PLAINVIEW TO
PLAINS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND ADVISORY LEVEL WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED TO
DEVELOP FOR MOST OR ALL OF THE SOUTH PLAINS AREA SUNDAY AFTERNOON.
IN ADDITION TO THESE GUSTY WINDS...VERY WARM TEMPERATURES AND VERY
LOW RELATIVE HUMIDITY WILL RESULT IN THE DEVELOPMENT OF CRITICAL
FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH REMAINS IN EFFECT
FOR ALL OF THE SOUTH PLAINS AREA FOR SUNDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yoakum

When
April 2, 4:10 PM CST to 7:30 PM CST
Where
Yoakum forecast zone
Reported by
Park/Forest Service
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299897.